Kansas, 2003

Flash Flood in Kansas, September 1, 2003

September 1, 2003 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 1, 2:40 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 1, 2:40 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT MON SEP 1 2003

...MAIN FORECAST CONCERN AGAIN DEALS WITH HEAVY RAIN/FLOODING
POTENTIAL TONIGHT AND TUESDAY...

.DISCUSSION...

MODEL SOLUTIONS AND OBSERVATIONS OF THE ATMOSPHERE DIFFER FROM
YESTERDAYS MODEL RUNS.  THE FRONTAL BOUNDARY HAS STALLED OUT FROM
JUST SOUTH OF SPRINGFIELD...TO AROUND THE SAINT LOUIS AREA.  IN
ADDITION...THE REMNANTS OF TROPICAL STORM GRACE ARE LOCATED OVER THE
RED RIVER VALLEY OF SOUTHEASTERN OKLAHOMA.  THE ETA SOLUTION NOW
BRINGS THIS FEATURE INTO SOUTHERN MISSOURI ON TUESDAY.  PERSISTENT
SHOWERS HAVE AFFECTED THE FORECAST AREA THIS AFTERNOON.  LOOKING TO
THE SOUTH...PRECIPITATION COVERAGE AND INTENSITY WERE INCREASING
ACROSS EASTERN OKLAHOMA AND MUCH OF ARKANSAS.  THIS RAINFALL WAS
MAKING ITS WAY NORTHWARD TOWARD THE FORECAST AREA.

DECIDED TO ISSUE A FLOOD WATCH THROUGH TUESDAY FOR LOCATIONS ALONG
AND SOUTHEAST OF A JOPLIN TO OSAGE BEACH LINE.  THE BEST POTENTIAL
FOR HEAVY RAIN LOOKS TO BE ACROSS SOUTH-CENTRAL MISSOURI...WHERE
SEVERAL INGREDIENTS ARE COMING TOGETHER.  850 MB MOISTURE TRANSPORT
INTO THE BOUNDARY IS QUITE STRONG...ESPECIALLY BETWEEN 06Z AND 12Z
TUESDAY.  IN ADDITION...THIS AREA WILL BE UNDER THE INFLUENCE OF
UPPER LEVEL DIVERGENCE CAUSED THE ENTRANCE REGION OF A 250 MB JET
LOCATED OVER ILLINOIS.  PRECIPITABLE WATER VALUES CONTINUE TO BE
VERY HIGH...WITH VALUES AT OR IN EXCESS OF 2 INCHES ACROSS THE
SOUTHEAST TWO-THIRDS OF THE FORECAST AREA.  GFS...ETA...NGM
SOLUTIONS ALL POINT TO AT LEAST 2 INCHES OF RAINFALL ACROSS
SOUTH-CENTRAL MISSOURI FROM TONIGHT THROUGH TUESDAY AFTERNOON.
ELSEWHERE...DUE TO THE UNCERTAINTY OF THE TRACK OF GRACES
REMNANTS...FELT IT WAS PRUDENT TO KEEP A FLOOD WATCH GOING FOR
SOUTHWEST MISSOURI.  LOOKING AT RADAR TRENDS...THE AFOREMENTIONED
AREA SHOULD SEE THE EFFECTS FROM GRACE TONIGHT...AS RAIN BANDS TRACK
NORTH OUT OUT OKLAHOMA. LOOKS LIKE THE THREAT OF HEAVY RAIN WILL
DIMINISH ACROSS SOUTHWEST MISSOURI BY MIDDAY TUESDAY...WITH MODERATE
TO HEAVY RAINFALL CONTINUING FOR MUCH OF THE AFTERNOON ACROSS
SOUTH-CENTRAL MISSOURI.  RAIN SHOULD TAPER OFF ACROSS SOUTH-CENTRAL MISSOURI
TUESDAY NIGHT...AS THE UPPER JET AND TROPICAL REMNANTS PUSH EAST.

LOCALLY DENSE FOG WILL BE POSSIBLE TUESDAY NIGHT ACROSS OUR
NORTHERN AND WESTERN COUNTIES...AS HIGH GROUND MOISTURE WILL
INTERACT WITH LIGHT WINDS AND CLEARING SKIES.

SAW

&&

.AVIATION...
VFR TO OCCASIONAL IFR CONDITIONS CAN BE EXPECTED THROUGH TUESDAY
MORNING. CLOUD CEILINGS WILL GENERALLY BE AROUND 1000 FEET WITH
VISIBILITY REDUCED TO 4 TO 5 MILES IN RAIN. CEILINGS WILL
OCCASIONALLY LOWER TO BELOW 600 FEET WITH VISIBILITIES LESS THAN 2
MILES IN HEAVY RAIN.  CEILINGS AND VISIBILITY WILL GRADUALLY IMPROVE
TUESDAY AFTERNOON.

FOSTER

&&

.SGF...
.MO...FLOOD WATCH ALONG AND SOUTHEAST OF A JOPLIN TO OSAGE BEACH
LINE THROUGH TUESDAY.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 1, 12:02 PM CST, 5 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT MON SEP 1 2003

...POTENTIAL OF HEAVY RAINFALL AND FLOODING CONTINUES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SHOWERS WITH EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
  RAINFALL AND POSSIBLE FLOODING.

  AREAS AFFECTED AND TIMING:

  THE THREAT FOR FLOODING WILL CONTINUE REGIONWIDE FOR THE
  REMAINDER OF THE AFTERNOON...AND INTO TONIGHT ALONG AND SOUTHEAST
  OF A CASSVILLE TO SPRINGFIELD TO ROLLA LINE.

  DISCUSSION:

  A FRONTAL BOUNDARY REMAINS STALLED ALONG A LINE FROM JUST SOUTH OF
  SPRINGFIELD...TO SAINT LOUIS WHILE THE REMNANTS OF TROPICAL STORM
  GRACE DRIFTED NORTH ACROSS THE RED RIVER VALLEY.  AS THIS SYSTEM
  CONTINUES TO TRACK TOWARDS THE OZARKS REGION...MOISTURE
  CONVERGENCE WILL BE ENHANCED ALONG THE BOUNDARY.  WITH A VERY
  MOIST AIRMASS IN PLACE HEAVY RAINFALL IS LIKELY...ESPECIALLY ALONG
  AND SOUTHEAST OF A CASSVILLE...TO SPRINGFIELD...TO ROLLA LINE.
  LOCATIONS ACROSS THIS REGION MAY RECEIVE BETWEEN 1 AND 3 INCHES OF
  RAINFALL BY DAWN ON TUESDAY.  WITH SOILS BECOMING SATURATED FROM
  RECENT RAINS...THE FLOODING POTENTIAL WILL BE INCREASED THIS
  AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ON TUESDAY THE REMNANTS OF TROPICAL STORM GRACE WILL TRACK OVER FAR
  SOUTHERN MISSOURI AND INTERACT WITH A SLOW-MOVING FRONTAL
  BOUNDARY.  THEREFORE...HEAVY RAINFALL WILL LIKELY CONTINUE ACROSS
  SOUTH-CENTRAL MISSOURI DURING THE DAY TUESDAY BEFORE TAPERING OFF
  BY THE EVENING HOURS.  LOCATIONS WITH THE GREATEST THREAT OF HEAVY
  RAINFALL AND FLOODING WILL GENERALLY BE ALONG AND EAST OF AN AVA
  TO FORT LEONARD WOOD LINE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT....HOWEVER
  REPORTS OF RAINFALL TOTALS AND FLOODING ARE HIGHLY ENCOURAGED
  FROM STORM SPOTTERS...WEATHER OBSERVERS...EMERGENCY MANAGEMENT
  AND LAW ENFORCEMENT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Sep 1, 12:06 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CDT MON SEP 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    GIRARD                    KS   FLOOD
09/01/03   CRAWFORD                       STREETS AND LOW WATER
                                          CROSSINGS FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 AM    5 S GRAVOIS MILLS         MO   FLOOD
09/01/03   MORGAN                         FLOODING AT HWY 0.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 AM    CLIMAX SPGS               MO   FLOOD
09/01/03   CAMDEN                         LOW WATER CROSSINGS IN
                                          NORTHERN PART OF COUNTY
                                          FLOODED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0830 AM    ELDON                     MO   FLOOD
09/01/03   MILLER                         FLOODING ON HIGHWAY Z
                                          AND LOW WATER
                                          CROSSINGS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1100 AM    GRAVOIS MILLS             MO   FLOOD
09/01/03   MORGAN                         MINOR FLOODING OF
                                          COUNTY ROADS AND LOW
                                          WATER CROSSINGS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
September 1, 5:10 PM CST to 6:30 PM CST
Where
Crawford County, Girard
Reported by
LAW ENFORCEMENT
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Law enforcement officials observed several streets and low water crossings flooded near the community of Girard.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337756.